Alert archive / Arizona / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 13, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2010, 2:40 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2010, 2:40 PM MST (21:40 UTC)
- Expired
- Jul 17, 2010, 3:30 PM MST
- In force
- 50 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:00 PM MST | TSTM WND DMG | 2 Wsw Elgin, AZ | 8 INCH DIAMETER TREE LIMBS DOWNED. ALSO RECEIVED 0.98 INCHES OF RAIN IN 20 MINUTES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
990
WUUS55 KTWC 172140
SVRTWC
AZC003-023-172230-
/O.NEW.KTWC.SV.W.0013.100717T2140Z-100717T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST SAT JUL 17 2010
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
THIS INCLUDES THE CITY OF SIERRA VISTA...
EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 330 PM MST
* AT 236 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF HUACHUCA CITY
TO 16 MILES SOUTHWEST OF HUACHUCA CITY TO 17 MILES SOUTHWEST OF
SIERRA VISTA...AND MOVING WEST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ELGIN...PATAGONIA AND SONOITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3170 11027 3149 11029 3135 11031 3135 11072
3158 11079 3173 11060
TIME...MOT...LOC 2139Z 107DEG 13KT 3164 11046 3152 11059
3137 11049
$$
MEYER1 follow-up statement
157
WWUS55 KTWC 172156
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
256 PM MST SAT JUL 17 2010
AZC003-023-172230-
/O.CON.KTWC.SV.W.0013.000000T0000Z-100717T2230Z/
COCHISE AZ-SANTA CRUZ AZ-
256 PM MST SAT JUL 17 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR EASTERN SANTA CRUZ AND SOUTHWESTERN COCHISE COUNTIES...
AT 248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM ELGIN TO CANELO TO PARKER
CANYON LAKE...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
SIERRA VISTA TO 18 MILES WEST OF SIERRA VISTA TO 18 MILES SOUTHWEST
OF SIERRA VISTA...MOVING WEST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.
&&
LAT...LON 3170 11027 3149 11029 3135 11031 3135 11072
3158 11079 3173 11060
TIME...MOT...LOC 2155Z 107DEG 13KT 3168 11049 3152 11062
3138 11053
$$
MEYERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:30 PM MST, 10 minutes earlier.
Area forecast discussion, Jul 17, 2:30 PM MST, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST SAT JUL 17 2010 .SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF SOUTHERN ARIZONA OVER THE NEXT FEW DAYS. THIS WILL RESULT IN FAVORABLE EASTERLY FLOW FOR INCREASED AFTERNOON AND EVENING SHOWER AND THUNDERSTORM ACTIVITY. && .DISCUSSION...WE DIDN'T HAVE TO WORK THROUGH NEARLY AS MUCH DEBRIS CLOUD THIS MORNING COMPARED TO YESTERDAY MORNING. PLENTY OF SUNSHINE HAS ADDED TO A MOIST AND UNSTABLE ATMOSPHERE. THE MORNING SOUNDING WAS SIMILAR TO YESTERDAY EXCEPT ITS WETTER WITH BETTER SHEAR. AN EASY AND EARLY START FOR THE MOUNTAINS HAS TURNED INTO A BUSY AFTERNOON WITH STORMS EASILY SUPPORTED IN VALLEY LOCATIONS. STRONG OUTFLOWS WITH SEVERE SIGNATURES AND HEAVY RAINFALL. AS GUESSED THIS IS TURNING OUT TO BE THE BUSIEST AFTERNOON AND EVENING OF THE SEASON SO FAR. THE HIGH CENTER IS STILL PARKED A LITTLE TO CLOSE JUST TO OUR NORTH...SO MID LEVELS NOT QUITE AS COOL AS ONE MIGHT LIKE...AND THE FLOW IS STILL ON THE WEAKER SIDE. WILL HAVE TO WATCH FOR HEAVY RAIN AS A CONCERN AS WELL AS WET MICROBURSTS. THE HIGH SHIFTING EASTWARD NEXT WEEK WILL STILL KEEP US IN A RELATIVELY FAVORABLE SOUTHERLY FLOW AS MEXICO IS A BUSY PLACE UNTIL FURTHER NOTICE. SO...CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE BUT NOTHING TO POINT AT AS A PARTICULAR ENHANCEMENT EMBEDDED IN THE FLOW UPSTREAM AT THIS POINT. && .AVIATION...SCT TSRA/SHRA DEVELOPING. CLOUD DECKS MOSTLY 8-12K FT AGL THRU THE PERIOD...LOWER WITH RESTRICTIONS TO VISIBILITY UNDER STRONGER STORMS. SURFACE WIND THRU SUNDAY MORNING GENERALLY LESS THAN 10 KTS... ALTHOUGH WIND GUSTS APPROACHING 45 KTS VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SUFFICIENT DEEP MOISTURE FOR A DAILY CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 10:20 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1020 AM MST SAT JUL 17 2010 AZZ019-029>035-181400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1020 AM MST SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT A VERY MOIST AND UNSTABLE ATMOSPHERE IS IN PLACE ACROSS SOUTHEAST ARIZONA TODAY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A WEAK DISTURBANCE IN SOUTHERN NEW MEXICO WILL CONTINUE TO TRACK WEST INTO THE SOUTHEAST CORNER OF THE STATE. THIS WILL RESULT IN A STRONGER FLOW IN THE LOWER TO MIDDLE LEVELS OF THE ATMOSPHERE...ALLOWING STORMS TO BECOME MORE ORGANIZED. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST STORMS MAY APPROACH ONE INCH...WHICH MAY PRODUCE LOCALIZED FLOODING PROBLEMS. THIS DISTURBANCE WILL NOT ONLY INCREASE THE COVERAGE OF STORMS LATE THIS AFTERNOON AND EVENING...BUT MAY ALLOW STORMS TO PERSIST INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FAVORABLE FLOW PATTERN WILL CONTINUE SUNDAY. EXPECT ANOTHER DAY OF ELEVATED THUNDERSTORM CHANCES...WITH A FEW STRONG STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Jul 17, 2:05 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST SAT JUL 17 2010
AZZ030-172145-
UPPER GILA RIVER VALLEY AZ-
205 PM MST SAT JUL 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 245
PM MST...
AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES WEST OF MORENCI...OR 23 MILES NORTH OF
SAFFORD...MOVING SOUTHWEST AT 20 MPH.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...SAFFORD...ARSENIC TUBS...
SOLOMON...THATCHER...FORT THOMAS...PIMA AND BYLAS.
LAT...LON 3272 10970 3284 11005 3312 11020 3336 10971
3297 10943
TIME...MOT...LOC 2105Z 059DEG 16KT 3313 10974Local storm report, Jul 17, 2:19 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
219 PM MST SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 2 NE NOGALES 31.38N 110.91W
07/17/2010 SANTA CRUZ AZ LAW ENFORCEMENT
TREE DOWNED NEAR HIGHWAY 82 AND DUQUESNE RD.
&&
PYTLAKLocal storm report, Jul 17, 2:20 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HEAVY RAIN 3 ENE HEREFORD 31.46N 110.15W
07/17/2010 E1.05 INCH COCHISE AZ TRAINED SPOTTER
SLIGHTLY OVER 1.00 OF RAIN IN 30 MINUTES. VISIBILITY DOWN
TO 1/2 MILE IN HEAVY RAIN. WIND GUST TO 43 MPH.
&&
PYTLAKLocal storm report, Jul 17, 2:29 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST NOGALES 31.36N 110.93W
07/17/2010 M58 MPH SANTA CRUZ AZ TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER
&&
PYTLAKLocal storm report, Jul 17, 2:31 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
231 PM MST SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 3 ENE RIO RICO 31.48N 110.92W
07/17/2010 M60 MPH SANTA CRUZ AZ TRAINED SPOTTER
ALSO 1.00 INCH OF RAIN IN 25 MIN.
&&
PYTLAKLocal storm report, Jul 17, 2:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 5 WSW HUACHUCA CITY 31.61N 110.43W
07/17/2010 M66 MPH COCHISE AZ ASOS
PIONEER AIRFIELD ASOS.
&&
PYTLAKThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:48 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 42 min |
| Jul 17, 1:52 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Jul 17, 1:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 51 min |
| Jul 17, 2:05 PM MST | Special Weather Statement | TWC | Graham | 40 min |
| Jul 17, 2:06 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 119 min |
| Jul 17, 2:14 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 46 min |
| Jul 17, 2:33 PM MST | Severe Thunderstorm Warning | TWC | Graham | 42 min |
| Jul 17, 3:25 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 35 min |
| Jul 17, 3:31 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 80 min |
| Jul 17, 3:45 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 60 min |
| Jul 17, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Pima | 55 min |
| Jul 17, 4:57 PM MST | Areal Flood Advisory | TWC | Pima | 51 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.